Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

What causes swelling and numbness of the tongue after taking Augmentin?

User rating for this question
Answered by

ENT Specialist
Practicing since : 2007
Answered : 2213 Questions
Two weeks ago I started with headache and an extremely painful left ear. Family dr. gave me a steroid shot and said it's allergies and to take claritan and a decongestant. She gave me a script for augmentin "in case,..." which I eventually filled. I took 2 yesterday and one today Throat and tongue swelled up and felt numb, so I went to urgent care. She said I have an ear infection, and an allergic reaction to the augmentin, said my infection is worse, so she prescribed a z pac. I'm just worried about my mouth and tongue swelling, since again it's on the left side only. It's difficult to get anything down my throat - feels too numb. Not sure if I should be taking Claritin as the first doctor suggested. Any suggestions/thoughts? Thank you so much. XXXXXXX XXXXXXX
Posted Tue, 18 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Satvinder Bakshi 16 minutes later
Brief Answer: you can take claritin! Detailed Answer: hello I can understand your troubles , please dont worry! You have definitely developed an allergic reaction to augmentin and you must not take it anymore! The swelling and numbness of the tongue and throat will resolve within 24-48 hours and in case it does not, then you should visit your doctor again. Since you are having an ear infection, you definitely need to take some antibiotics , AZ pack is a good one and i suggest that you start on it today itself. Claritin is a good drug when you have allergy to amoxycillin and I suggest that you should continue the same. If you pain does not subside in 24 hours or it increases, or pus starts coming out of it , please visit your ENT doctor again. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor